Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 13, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 23, 2020, 8:59 PM MDT for Arthur County, Keith County, Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2020, 8:59 PM MDT (02:59 UTC)
- Expired
- May 23, 2020, 9:44 PM MDT
- In force
- 45 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Arthur County, NE, Keith County, NE
The radar
The North Platte radar (KLNX), 123 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 7:29 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.0 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 896 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1229 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.0
The text
As transmitted.
908
WUUS53 KLBF 240259
SVRLBF
NEC005-101-240400-
/O.NEW.KLBF.SV.W.0013.200524T0259Z-200524T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
859 PM MDT Sat May 23 2020
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Southeastern Arthur County in west central Nebraska...
Northern Keith County in southwestern Nebraska...
* Until 1000 PM MDT.
* At 859 PM MDT, a severe thunderstorm was located 8 miles west of
Lemoyne, or 17 miles northwest of Ogallala, moving northeast at 25
mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Arthur, Lemoyne, Eagle Gulch Campground, Ruthon, Big Bald Hill,
Haythorn Lake, Belmar, Three Mile Lake, McKeag, Otter Creek
Campground and Lake View Campground.
This includes the following highways...
Highway 61 between mile markers 98 and 127.
Highway 92 between mile markers 121 and 175.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing destructive winds and large damaging hail.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows!
&&
LAT...LON 4140 10199 4140 10198 4146 10198 4170 10151
4127 10137 4120 10196 4139 10205
TIME...MOT...LOC 0259Z 236DEG 23KT 4132 10195
HAIL...1.25IN
WIND...70MPH
$$
CDC1 follow-up statement
800
WWUS53 KLBF 240344
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
944 PM MDT Sat May 23 2020
NEC005-101-240354-
/O.CAN.KLBF.SV.W.0013.000000T0000Z-200524T0400Z/
Arthur NE-Keith NE-
944 PM MDT Sat May 23 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ARTHUR AND
NORTHERN KEITH COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
the Panhandle of, southwestern and west central Nebraska.
LAT...LON 4140 10199 4140 10198 4146 10198 4170 10151
4127 10137 4120 10196 4139 10205
TIME...MOT...LOC 0342Z 236DEG 23KT 4148 10163
$$
CDCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 5:21 PM MDT, 3 hours 38 minutes earlier.
Area forecast discussion, May 23, 5:21 PM MDT, 3 hours 38 minutes before
Area Forecast Discussion...UPDATED National Weather Service North Platte NE 621 PM CDT Sat May 23 2020 .SYNOPSIS... Issued at 305 PM CDT Sat May 23 2020 H5 analysis from earlier this morning had an active pattern noted across the CONUS. Closed lows were noted over central PA, central Iowa and a third system over far northern Utah. The third system over Utah, had a trough extending south into western Arizona and far southern California. At midday, the Utah low, was now located over west central Wyoming per the latest WV imagery. At the surface: Low pressure extended from far southeastern Wyoming into southeastern Colorado. A dryline extended from west of Limon Colorado into the western Texas panhandle. South southeast of the surface low in SE Wyoming, a weak convergence boundary was noted and extended to north of Burlington Colorado. Skies were partly to mostly cloudy this afternoon across the area and 2 PM CDT temperatures ranged from 72 to 76 degrees. && .SHORT TERM...(This evening through Sunday night) Issued at 305 PM CDT Sat May 23 2020 Tonight thorugh Sunday night...Precipitation chances tonight and Sunday night and the threat for severe storms tonight are the main forecast challenges in the near term. For tonight: The 12z LBF Raob sounding from this morning indicated a strong capping inversion with a convective temperature in the middle 80s. Highs this afternoon are expected to reach the middle to upper 70s. Forecast soundings from further west in far southwestern Nebraska and the eastern Nebraska panhandle, indicate the capping inversion remaining in place through peak heating this afternoon. That being said, not expecting much in the way of storm initiation across the forecast area late this afternoon. Further west though, the latest NAM12 soln is indicating a weakening cap around 21z Saturday. The last few hourly runs of the HRRR develops convection SE of Sterling Colorado around 21z, approaching far SW Nebraska in the 5 to 6 PM CT time frame this evening. Deep layer shear of 35 to 40 KTS will adequate for supercells. Mid level lapse rates (H70-H50) are very steep across sw and west central Nebraska. This would favor large hail and even a very large hail threat across far western portions of the forecast area through 01z Sunday. As for the tornado threat, the capping inversion is problematic. Also low level helicities are meager. That being said, the tornado threat appears limited and confined to far western portions of the forecast area in a short window, say 4 to 8 PM CT. As for precipitation chances, they will remain greatest in the northern forecast area. As storms migrate off of the panhandle early this evening, they are expected to congeal into a convective complex, enhanced by the development of a low level jet overnight. ATTM, not too concerned about flooding as the heaviest rain is expected north of areas which saw the heaviest rainfall earlier this week. Later this evening, there will be some wind threat with the convective complex as it tracks east. The latest NAMnest and HRRR solns indicate some bowing storm structures within the convective complex. The H5 low, will lift into eastern Montana overnight into Sunday morning, forcing a front through the area by mid morning. This front will then stall off to the south and east of the forecast area and will be the focal point for showers and thunderstorms Sunday afternoon/Sunday night. Other showers and storms may develop across eastern Colorado Sunday afternoon, INVOF the front and near the base of the H5 trough. Some of this activity may extend into SW then Southern and portions of central Nebraska Sunday night. Have kept pops going in the south, southeast and east Sunday/Sunday night, but trimmed them back in the north as these areas will be well north of the front and appreciable forcing will be very limited in these areas. Skies will be mainly cloudy Sunday which will limit temps to the 60s to around 70 for highs. The h5 low will weaken and meander slowly east into the western Dakotas Sunday night. The front will remain anchored off to the east of the forecast area, so pops will be highest in the east with mainly dry conditions expected in the west and northwest. .LONG TERM...(Monday through Saturday) Issued at 305 PM CDT Sat May 23 2020 The mid range solutions including the ECMWF and GFS from this morning, develop a cutoff low over central Texas into the Arklatex next week. Ridging to the west of this feature will develop from the four corners, north into the northern Rockies by late next week. Moisture will be locked in over Texas with the cutoff, so am expecting mainly dry conditions across the forecast area next week. This shows up in the latest MEX guidance, which is well below climo for pops next week. Temperatures will increase into the upper 70s to lower 80s next week with the ridging off to the west. However with the axis of this feature aligned over the Rockies, the hottest temps should remain west of the forecast area. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 620 PM CDT Sat May 23 2020 Thunderstorm activity across the Panhandle this evening will move east and expand in coverage across wrn and ncntl Nebraska overnight affecting areas generally north of Interstate 80. Isolated storm coverage is expected along and south of the Interstate. All storm activity should exit the region by 12z Sunday. VFR is generally expected across wrn and ncntl Nebraska thereafter. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Buttler SHORT TERM...Buttler LONG TERM...Buttler AVIATION...CDC
Hazardous weather outlook, May 23, 2:37 PM MDT, 6 hours 22 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 337 PM CDT Sat May 23 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-242045- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 337 PM CDT Sat May 23 2020 /237 PM MDT Sat May 23 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. A slight risk for severe thunderstorms exists for all of western and north central Nebraska tonight. At this time the main threats are large hail and damaging winds. Very large hail, greater than two inches in diameter and a tornado or two are possible west of a line from Merriman to Imperial. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. Thunderstorms are expected on Sunday night into Monday. These storms are not expected to produce severe weather, however, heavy rain is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through 9 PM CDT west of highway 83 from Valentine to North Platte. Please relay any information about observed severe weather to the NWS. Precipitation reports are also appreciated. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte CLB
In the hours before
Local storm report, May 23, 7:53 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
853 PM CDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 PM HAIL 2 E CHAPPELL 41.09N 102.43W
05/23/2020 M1.50 INCH DEUEL NE TRAINED SPOTTER
1.5 INCH HAIL REPORTED
&&
RLAMBSpecial weather statement, May 23, 7:55 PM MDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service North Platte NE
755 PM MDT Sat May 23 2020
NEZ004-094-240300-
Sheridan NE-Western Cherry NE-
755 PM MDT Sat May 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHERRY AND SOUTHEASTERN
SHERIDAN COUNTIES UNTIL 900 PM MDT...
At 755 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Merriman to near Ellsworth. Movement was
east at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Ellsworth, Merriman, Watson Lake, Highway 61 crossing the Snake
River, Eli, Big Hill, Dipping Vat Meadow, Billys Lake, Morgan Lake,
Finnegan Lake, Kennedy Lake, Intersection of Highway 20 and Irwin
Road, Intersection of Highway 61 and Survey Valley Road, Mother Lake,
Wolf Hill, Highway 61 Crossing The Niobrara River and Intersection of
Highway 61 and Shadbolt Road.
This includes the following highways...
Highway 20 between mile markers 119 and 150.
Highway 2 between mile markers 118 and 128.
Highway 61 between mile markers 177 and 230.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
the Panhandle of and north central Nebraska.
LAT...LON 4299 10138 4212 10177 4211 10203 4202 10204
4202 10231 4299 10188
TIME...MOT...LOC 0155Z 272DEG 16KT 4297 10179 4204 10220
CDCLocal storm report, May 23, 8:11 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
911 PM CDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 PM HAIL 8 E CHAPPELL 41.09N 102.31W
05/23/2020 E1.75 INCH DEUEL NE TRAINED SPOTTER
GOLF BALL SIZED HAIL.
&&
CBROWNSpecial weather statement, May 23, 8:42 PM MDT, 17 minutes before
Special Weather Statement National Weather Service North Platte NE 942 PM CDT Sat May 23 2020 NEZ005-094-240330- Eastern Cherry NE-Western Cherry NE- 942 PM CDT Sat May 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHERRY COUNTY UNTIL 1030 PM CDT/930 PM MDT/... At 940 PM CDT/840 PM MDT/, Doppler radar was tracking strong thunderstorms along a line extending from near Cody to 8 miles northwest of Whitman. Movement was east at 35 mph. Half inch hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Cody, Kilgore, Nenzel, Medicine Lake, Merritt Reservoir, Crookston, Highway 61 crossing the Snake River, Eli, Steer Creek Campground, Schoolhouse Lake, Mother Lake, Marsh Flat, Anderson Bridge State Wildlife Management Area, Round Lake, and Indian Hill. This includes the following highways... Highway 20 between mile markers 142 and 187. Highway 61 between mile markers 167 and 202. Highway 97 between mile markers 76 and 102, and between mile markers 106 and 122. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons in campgrounds should consider seeking sturdy shelter until these storms pass. && A Severe Thunderstorm Watch remains in effect until 200 AM CDT/100 AM MDT/ for north central Nebraska. LAT...LON 4300 10069 4210 10106 4210 10190 4299 10156 TIME...MOT...LOC 0240Z 264DEG 32KT 4298 10132 4211 10167 Jacobs
Special weather statement, May 23, 8:42 PM MDT, 17 minutes before
Special Weather Statement National Weather Service North Platte NE 942 PM CDT Sat May 23 2020 NEZ038-059-240330- Custer NE-Lincoln NE- 942 PM CDT Sat May 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN AND SOUTHWESTERN CUSTER COUNTIES UNTIL 1030 PM CDT... At 942 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles northeast of Brady, or 30 miles east of North Platte, moving north at 25 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Finchville, Etna and Milldale. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 200 AM CDT for central and southwestern Nebraska. LAT...LON 4105 10000 4105 10032 4138 10033 4141 9995 TIME...MOT...LOC 0242Z 196DEG 29KT 4111 10018 CDC
Special weather statement, May 23, 8:46 PM MDT, 13 minutes before
Special Weather Statement National Weather Service North Platte NE 946 PM CDT Sat May 23 2020 NEZ004-022>024-035-036-057-094-240345- Sheridan NE-Hooker NE-Grant NE-Arthur NE-McPherson NE- Western Cherry NE-Garden NE-Keith NE- 946 PM CDT Sat May 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR ARTHUR...SOUTH CENTRAL CHERRY... GRANT...NORTHWESTERN KEITH...WESTERN HOOKER...SOUTHEASTERN GARDEN... WESTERN MCPHERSON AND SOUTHEASTERN SHERIDAN COUNTIES UNTIL 1045 PM CDT/945 PM MDT/... At 945 PM CDT/845 PM MDT/, Doppler radar was tracking strong thunderstorms along a line extending from near Whitman to 9 miles northwest of Lemoyne. Movement was east at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Arthur, Hyannis, Whitman, Ashby, Duluth, Swede Lake, Cogill Lake, Green Lake, Bucktail Lake, Three Mile Lake, Pratt Lake, Carr Lake, Haythorn Lake, Sand Puddin Lake, McKeag and East Cody Lake. This includes the following highways... Highway 2 between mile markers 132 and 183. Highway 61 between mile markers 111 and 165. Highway 92 between mile markers 165 and 186. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Persons in campgrounds should consider seeking sturdy shelter until these storms pass. && A Severe Thunderstorm Watch remains in effect until 200 AM CDT/100 AM MDT/ for the Panhandle of, southwestern, north central and west central Nebraska. LAT...LON 4210 10105 4140 10134 4139 10224 4209 10202 TIME...MOT...LOC 0245Z 275DEG 25KT 4208 10153 4141 10187 Jacobs
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 6:07 PM MDT | Special Weather Statement | LBF | Sheridan | 38 min |
| May 23, 6:46 PM MDT | Special Weather Statement | LBF | Sheridan | 44 min |
| May 23, 7:04 PM MDT | Severe Thunderstorm Warning | LBF | Deuel, Garden | 56 min |
| May 23, 7:07 PM MDT | Special Weather Statement | LBF | Sheridan | 38 min |
| May 23, 7:17 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 43 min |
| May 23, 7:42 PM MDT | Special Weather Statement | LBF | Sheridan | 18 min |
| May 23, 7:55 PM MDT | Special Weather Statement | LBF | Sheridan | 65 min |
| May 23, 7:57 PM MDT | Severe Thunderstorm Warning | LBF | Deuel, Garden, Keith, Perkins | 63 min |
| May 23, 8:42 PM MDT | Special Weather Statement | LBF | Custer | 48 min |
| May 23, 8:46 PM MDT | Special Weather Statement | LBF | Arthur, Grant | 59 min |
| May 23, 8:50 PM MDT | Severe Thunderstorm Warning | LBF | Custer, Lincoln | 55 min |
| May 23, 9:12 PM MDT | Special Weather Statement | LBF | Keith | 48 min |
| May 23, 9:32 PM MDT | Special Weather Statement | LBF | Perkins | 28 min |
| May 23, 9:34 PM MDT | Special Weather Statement | LBF | Cherry | 56 min |
| May 23, 9:37 PM MDT | Special Weather Statement | LBF | Hooker, McPherson, Thomas | 53 min |
| May 23, 9:37 PM MDT | Severe Thunderstorm Warning | LBF | Custer, Lincoln, Logan | 53 min |
| May 23, 9:44 PM MDT | Severe Thunderstorm Warning | LBF | Hooker, Keith, Lincoln, McPherson, Perkins, Thomas | 46 min |
| May 23, 10:17 PM MDT | Special Weather Statement | LBF | Blaine | 13 min |
| May 23, 10:17 PM MDT | Tornado Warning | LBF | Custer | 43 min |
| May 23, 10:28 PM MDT | Severe Thunderstorm Warning | LBF | Blaine, Brown, Cherry, Thomas | 62 min |
| May 23, 10:30 PM MDT | Severe Thunderstorm Warning | LBF | Custer, Garfield, Logan, Loup | 60 min |
| May 23, 10:58 PM MDT | Severe Thunderstorm Warning | LBF | Custer | 47 min |
| May 23, 11:12 PM MDT | Severe Thunderstorm Warning | LBF | Wheeler | 48 min |
| May 23, 11:21 PM MDT | Severe Thunderstorm Warning | LBF | Custer | 39 min |
| May 23, 11:23 PM MDT | Severe Thunderstorm Warning | LBF | Blaine, Brown, Holt, Rock | 37 min |
| May 23, 11:25 PM MDT | Areal Flood Advisory | LBF | Custer | 13 hr |
| May 23, 11:27 PM MDT | Severe Thunderstorm Warning | LBF | Custer, Garfield, Loup | 33 min |
| May 23, 11:35 PM MDT | Special Weather Statement | LBF | Keya Paha | 25 min |
| May 23, 11:55 PM MDT | Severe Thunderstorm Warning | LBF | Boyd, Holt, Keya Paha, Rock | 65 min |
| May 23, 11:57 PM MDT | Severe Thunderstorm Warning | LBF | Custer, Garfield, Loup, Wheeler | 63 min |
| May 24, 12:17 AM MDT | Special Weather Statement | LBF | Custer | 43 min |
| May 24, 12:56 AM MDT | Severe Thunderstorm Warning | LBF | Holt, Wheeler | 34 min |
| May 24, 2:12 PM MDT | Flash Flood Watch | LBF | Custer | 24 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.